MAUDE Adverse Event Report: ETHICON INC. VCL+ UD 27IN 2-0 S/A CT; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ UD 27IN 2-0 S/A CT; SUTURE, ABSORBABLE, SYNTHETIC
Model Number J275H
Medical Device Problem Codes Break (1069); Defective Component (2292)
Health Effect - Clinical Codes Wound Dehiscence (1154); Hemorrhage/Blood Loss/Bleeding (1888); Fluid Discharge (2686); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/22/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # :(b)(4).Additional information: h6 component code: g07002 - device not returned.Additional information provided: i haven't got any lot numbers yet.Additional information has been requested however not received.If further details are received at a later date a supplemental medwatch will be sent.They did not collect any further information.Was there any adverse consequence associated with the patient? when was the suture broke (in the package, during removal from package, during handling prior to use on patient or during use on the patient)? please specify what is the total number of products involved in this event? did the event occur during one or multiple patient procedures? what is the total number of procedures? have any of these events been previously reported to ethicon? if so, provide the respective reference number(s).If this event occurred in multiple procedures, please create a product complaint for each event and provide the respective reference number(s).Please provide the lot number.The single complaint was reported with multiple events.There are no additional details regarding the additional events.No product is available for return.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported a patient underwent an unknown procedure on (b)(6) 2023 and suture was used.The doctor had issues with the suture breaking easily, some sutures look a little thinner where they attach to the needle.Additional information has been requested.
 
Additional Manufacturer Narrative
(b)(4) this is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: a1, a2, a3 additional information was requested, and the following was obtained: surgery date: on (b)(6) 2023 please confirm place of initial surgery (b)(6) theatres what was the initial approach for the index surgical procedure? open patient 2 (b)(6) dob - (b)(6) 1944 - thr - on (b)(6)2023 - washout on (b)(6)2023 - problem identified at 2 weeks post-surgery with bleed from wound and provena applied.Wound continued to ooze and dehiss leading to the decision for formal washout and reclosure.Doing well now but on oral antibiotic cover, no growth from deep tissue swabs.At time of washout vicryl 2-0 layer found to be broken in several areas.(b)(6) dr has sent through about the patients he has been concerned about.He is happy to be liaised with via email if you have any further questions.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.It was stated the surgery date was on (b)(6) 2023 please clarify the following: ¿thr on (b)(6)2023¿ ¿ was the total hip replacement on (b)(6)2023 or (b)(6) 2023? ¿washout on (b)(6)2023¿ ¿ was the washout on (b)(6) 2023 or (b)(6) 2023? did the patient also experience an intra-op suture breakage during the initial procedure? corrected information: h6 health effect - clinical code.
 
Additional Manufacturer Narrative
(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Trade name - irgacare®; active ingredient(s) ¿ triclosan; dosage form ¿ suture/solid/parenteral; strength ¿ = 472 g/m.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Additional information was requested, and the following was obtained: the nurse indicated at wagga wagga base hospital that it was the j275h but the surgeon believes it to be the vcp275h suture that is breaking during his operation and postoperatively hence why he believes he has had to revise his surgery because of the quality of the suture ¿ vcp275h.I will try and get more information today.So i have just finished a call with dr who is a senior orthopaedic surgeon in (b)(6).He has clarified just now that he believes that two patients have been effected by vicryl pus sutures - vcp275h, breaking during surgery.Both of these patients had a primary hip replacement at (b)(60 hospital and were admitted postoperatively to the public hospital emergency department at (b)(6) hospital with wound dehiscence, requiring revision surgery.Both of these patients are recovering and are currently on antibiotics.The surgeries occurred on (b)(6) and (b)(6) at (b)(6) theatres.I will send an email to his staff to collect additional information.Both patients presented at the same time in ed postoperatively.Patient 2 with surgery date on (b)(6) 2023.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please clarify: it was stated the suture broke during the procedure.Was the intra-op suture breakage related to the post-op wound dehiscence? if yes, please explain.Did a suture also break post-op? please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure the diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? what instruments were used in this procedure to handle the suture? on what tissue was the suture used/location of suture placement? what tissue dehisced? what was the tissue condition (normal, thin, calcified, fragile, diseased)? how was the suture placed (interrupted or continuous)? how was the suture tied (square knot or multiple knots one end)? onset date/time of dehiscence? (# post op days) how was the dehiscence managed? please describe any surgical intervention required for the wound dehiscence including date and findings.Please describe the appearance of the suture during the second procedure.Were the prescribed antibiotics given prophylactically? did the patient have an infection? were there any patient stress factors that precipitated the event for the sutures untying, breakage or pulling out of the tissue? did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement and during any re-operation? what symptoms did the patient experience following the index surgical procedure? onset date? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? if applicable, will product be returned? if so, please provide the return date and tracking information.
 
Additional Manufacturer Narrative
(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, and the following was obtained: patient 2: mrs.(b)(6) on (b)(6) 2023 thr) had a suction dressing placed on her wound on (b)(6) when it was noted that a small portion of her wound had opened up slightly.Both wash outs were on (b)(6) both hips showed dehiscence initially treated with suction dressings.There is no complaining against the monocryl just the 2-0 vicryl plug.The vicryl plus had several occasions on the list 1/6 and 5/6 where suture breakage occurred and we put it down to individual sutures not the entire lot, however, on subsequent testing by your rep and by myself and my staff the entire batch seemed to lack the cohesive coating that the suture normally has so that on compression it loosened its fibres and allowed easy breakage.It is very unusual for my wounds to have issues after arthroplasty and i have been using the same sutures for 10 years with the same techniques and equipment without issue.It does appear that this lot of sutures has an error and has led to these patient outcomes being less than ideal.I have saved several of these sutures for myself and also know that the rest of the lot has been returned for your analysis.Checking with rep regarding where the sutures are.Additional information was requested, and the following was obtained: rep has clarified that there was no product returned for this case.Related events reported via 2210968-2023-05258 and 2210968-2023-05285.

Brand Name
VCL+ UD 27IN 2-0 S/A CT
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN ANGELO
3348 pulliam st
san angelo TX 76905
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key17371980
Report Number2210968-2023-05285
Device Sequence Number20619381
Product Code GAM
UDI-Device Identifier10705031051959
UDI-Public10705031051959
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K132580
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberJ275H
Device Catalogue NumberVCP275H
Device Lot NumberSM2ADA
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/29/2023
Supplement Date Received by Manufacturer07/25/2023
08/24/2023
09/14/2023
Initial Report FDA Received Date07/21/2023
Supplement Report FDA Received Date08/21/2023
09/13/2023
09/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexFemale